Sunday, December 5, 2010
Tinnitus-Ringing in the Ears
Tinnitus increases with age until age 60-69 and then it decreases. We don't know if the symptoms improve as part of the natural history or if having tinnitus goes along with other conditions that cause mortality. Black people and Hispanic people suffer less tinnitus than Whites.
There are significant associations between tinnitus, smoking and hypertension. Loud noise exposure is also a risk factor for developing tinnitus. The noise could be leisure (loud music or sports), occupational or firearm exposure.
Anxiety and major depressive disorders were associated with increased tinnitus. People with generalized anxiety disorder have more than 6 times the odds of developing tinnitus. Tinnitus can result in sleep deprivation, decreased work productivity and psychological distress so that might worsen symptoms of anxiety and depression. On the other hand, depression and anxiety might exacerbate tinnitus.
Tinnitus is often subjective and there are no objective signs that can be seen. People can perceive it in one or both ears and it can be intermittent or continuous. The medical workup looks for structural causes that can be treated. Over 260 medications can cause tinnitus as a side effect, but usually the cause is never found.
There are a number of treatments for tinnitus ranging from electrical stimulation to sound therapy and tinnitus maskers. There is even an American Tinnitus Association where you can learn more about the disorder and get some tinnitus tips.
Here is a remarkable feel good story as reported in the letters section of The New England Journal of Medicine. A 44 year old male n...
image from myaspiebrain Nothing like experiencing a medical condition first-hand to really help a doctor understand it from the patient...
Hey, I'm easing back into the blog world after a fun trip to NYC. If you are a Doctor or ever thought you'd enjoy the world of Med...
I love learning something new in medicine and this was a new one for me...black spot poison ivy. Poison ivy (also known as rhus dermatitis...